Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 162, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2000, 5:44 PM CDT for LaPorte County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 6, 2000, 5:44 PM CDT (22:44 UTC)
- Expired
- Aug 6, 2000, 6:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County LaPorte County, IN
The radar
The Northern Indiana radar (KIWX), 91 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 6:16 PM CDT | Thunderstorm Wind | La Porte, IN | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1269 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 13.4
The text
As transmitted, in the capitals the NWS used until 2016.
158 WUUS53 KIWX 062244 SVRFWA INC091-062330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 544 PM CDT SUN AUG 6 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LA PORTE COUNTY IN INDIANA * UNTIL 630 PM CDT * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF WESTVILLE...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... KINGSFORD HEIGHTS KINGSBURY LA PORTE SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4150 8699 4137 8682 4165 8639 4182 8661
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:45 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 6, 1:45 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 145 PM EST SUN AUG 6 2000 17Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM NORTHWEST MISSOURI NORTHEAST THROUGH EASTERN IOWA AND SOUTHWEST WISCONSIN. A WARM AND VERY HUMID AIR MASS IS CURRENTLY IN PLACE ACROSS THE CWA. LATEST SATELLITE PICTURES SHOWED THE BACK EDGE OF CLOUDS OVER NORTHWEST INDIANA AND EXTREME SOUTHWEST LOWER MICHIGAN. AT 17Z...IWX RADAR SHOWED WIDELY SCATTERED SHOWERS EAST OF LINE FROM LOGANSPORT TO COLDWATER MICHIGAN MOVING EAST AND WEAKENING. SPC HAS PUT PART OF NORTHERN INDIANA IN A MODERATE RISK OF SEVERE THUNDERSTORMS WITH THE REST OF THE AREA OUTLOOKED FOR A SLIGHT RISK. THIS IS IN RESPONSE TO STRONG INSTABILITY AND THE APPROACH OF THE COLD FRONT. MODELS ARE SIMILAR IN MOVING THE COLD FRONT THROUGH THE FA LATE TONIGHT. SHOWERS AND THUNDERSTORMS WILL BREAK OUT AHEAD OF THE SYSTEM LATE THIS AFTERNOON AND EARLY TONIGHT WITH SEVERE THUNDERSTORMS POSSIBLE. THE AIR BEHIND THE FRONT IS JUST A LITTLE DRIER BUT NOT MUCH COOLER. MONDAY LOOKS TO BE DRY...BUT THE COLD FRONT IS EXPECTED TO MOVE NORTH AS A WARM FRONT MONDAY NIGHT IN RESPONSE TO THE APPROACH OF THE NEXT SHORT WAVE PRESENTLY OVER SOUTHWEST CANADA. GENERALLY ZONAL FLOW CAN BE EXPECTED TO CONTINUE THROUGH LATE WEEK MOVING SHORT WAVES THROUGH THE FA. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST INTO FRIDAY WHEN A SLIGHTLY COOLER AND DRIER AIRMASS MOVES IN FROM THE NORTHWEST. PREFERED WARMER FWC OVER FAN NUMBERS WITH LITTLE DRIER BUT NOT MUCH TEMPERATURE CHANGE IN AIR MASS MOVING IN BEHIND THE FRONT AND MORE SUN EXPECTED MONDAY. MISFWA AVAILABLE. .IWX...NONE. GLL
In the hours before
Special weather statement, Aug 6, 11:47 AM CDT, 5 hours 57 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-070000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1147 AM EST SUN AUG 6 2000 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR PARTS OF NORTHERN INDIANA THIS AFTERNOON AND EARLY TONIGHT WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS EXPECTED ACROSS THE REST OF NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO... THE MODERATE RISK OF SEVERE THUNDERSTORMS IS SOUTH OF A LINE EXTENDING FROM 10 MILES SOUTH OF SOUTH BEND TO 25 MILES NORTH OF FORT WAYNE. A WARM MOIST AND UNSTABLE AIR MASS IS NOW IN PLACE ACROSS THE AREA. CLEARING SKIES ARE EXPECTED TO OVERSPREAD NORTHERN INDIANA THIS AFTERNOON. RESULTING SURFACE HEATING WILL FURTHER DESTABLIZE THE ATMOSPHERE OVER THE MODERATE RISK AREA. A COLD FRONT EXTENDING FROM NORTHWEST MISSOURI THROUGH EASTERN IOWA AND SOUTHWEST WISCONSIN WILL APPROACH THE AREA THIS AFTERNOON. THIS WILL PROVIDE THE NEEDED LIFT TO INITIATE SEVERE THUNDERSTORMS. THE MAIN THREAT WITH THIS SYSTEM WILL BE STRONG DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE BEST CHANCE OF SEVERE STORMS WILL BE LATE THIS AFTERNOON AND EARLY TONIGHT AS THE COLD FRONT APPROACHES FROM THE WEST. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO AND TV FOR THE LATEST WEATHER INFORMATION. GLL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:28 PM CDT | Severe Thunderstorm Warning | IWX | Pulaski | 42 min |
| Aug 5, 11:14 PM CDT | Severe Thunderstorm Warning | IWX | Kosciusko | 36 min |
| Aug 5, 11:17 PM CDT | Severe Thunderstorm Warning | IWX | Fulton | 63 min |
| Aug 6, 5:41 PM CDT | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 49 min |
| Aug 6, 5:45 PM CDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 45 min |
| Aug 6, 5:52 PM CDT | Severe Thunderstorm Warning | IWX | Starke | 38 min |
| Aug 6, 5:57 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart | 53 min |
| Aug 6, 6:03 PM CDT | Severe Thunderstorm Warning | IWX | Pulaski | 37 min |
| Aug 6, 6:14 PM CDT | Severe Thunderstorm Warning | IWX | DeKalb | 46 min |
| Aug 6, 6:15 PM CDT | Severe Thunderstorm Warning | IWX | Marshall | 45 min |
| Aug 6, 6:27 PM CDT | Severe Thunderstorm Warning | IWX | Fulton | 53 min |
| Aug 6, 6:31 PM CDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 49 min |
| Aug 6, 6:37 PM CDT | Severe Thunderstorm Warning | IWX | Kosciusko | 53 min |
| Aug 6, 6:43 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart | 47 min |
| Aug 6, 6:47 PM CDT | Severe Thunderstorm Warning | IWX | Miami | 53 min |
| Aug 6, 6:49 PM CDT | Severe Thunderstorm Warning | IWX | White | 51 min |
| Aug 6, 6:53 PM CDT | Severe Thunderstorm Warning | IWX | LaGrange, Noble, Whitley | 67 min |
| Aug 6, 6:53 PM CDT | Severe Thunderstorm Warning | IWX | Wabash | 67 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.